Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Paducah, KY

April 30, 2002Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 30, 2002, 8:14 PM CDT for Cape Girardeau County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 8:14 PM CDT (01:14 UTC)
Expired
Apr 30, 2002, 8:30 PM CDT
In force
16 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 89 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 010114
SVRPAH
MOC031-010130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
814 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAPE GIRARDEAU COUNTY IN MISSOURI

* UNTIL 830 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JACKSON...MOVING EAST AT 55 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3750 8979 3732 8972 3737 8947 3753 8955

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:54 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 30, 1:54 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT TUE APR 30 2002

SPLIT FLOW PATTERN MAKING FOR A TRICKY FORECAST. SIMILAR PATTERN
SETTING UP FOR OUR CWA OVER THE NEXT 24-30 HOURS THAT HAS BROUGHT US
SEVERAL ROUNDS OF SEVERE WEATHER OVER THE PAST 7 OR 8 DAYS.

12Z MODEL RUNS HAVING DIFFICULTY DECIDING WHAT TO DO WITH THE WARM
FRONT BETWEEN NOW AND EARLY WEDNESDAY MORNING. ETA/NGM TAKE MCS OVER
NE AR AND MOVE IT OFF TO THE EAST THIS EVENING WITH VERY LITTLE
CONVECTION THEREAFTER. THIS WOULD PROMPT LIKELY POPS ACROSS THE
SOUTHERN HALF WITH MAINLY EVENING WORDING. THE AVN IS MORE
AGGRESSIVE AT THE ONSET FURTHER NORTH OVER THE CWA WHICH MATCHES UP
OKAY WITH KSGF RADAR. BY 12Z WEDNESDAY MORNING ALL MODELS HAVE WARM
FRONT ALONG OR JUST NORTH OF THE KY/TN BORDER. THE BIG QUESTION IS
WHETHER OR NOT THE ATMOSPHERE WILL BE WORKED OVER TOO MUCH TO
PRODUCE WIDESPREAD CONVECTION IN THE WAKE OF THE MCS. AVN MOS
NUMBERS LOOK TOO HIGH AND NGM MOS TOO LOW...SO WILL GO SOMEWHERE IN
BETWEEN. ANY STORMS THAT DO BECOME SEVERE NORTH OF THE WARM FRONT
TONIGHT ARE CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY AN ELEVATED
SUPERCELL. WEDNESDAY MORNING THE WARM FRONT WILL LIFT TO THE NORTH
OF THE CWA PUTTING US IN THE WARM SECTOR. APPROACHING COLD FRONT
SHOULD BEGIN TO CROSS THE CWA WEDNESDAY EVENING. AHEAD OF THE FRONT
WITH TEMPS EXPECTED FROM THE UPPER 70S TO LOWER 80S AND DEWPOINTS IN
THE MID TO UPPER 60S...LIS EXPECTED TO REACH DOWN INTO THE -5 TO -7
RANGE TOMOROW AFTERNOON. COINCIDENT WITH THE INSTABILITY MODELS
SHOWING CAPE IN EXCESS OF 3000 AND HELICITY IN EXCESS OF 500.
NEEDLESS TO SAY...WEDNESDAY LOOKS UGLY WITH MULTIPLE ROTATING STORMS
WITH STRONG AND VIOLENT TORNADOES POSSIBLE. THINK RW/TRW WILL LINGER
INTO WEDNESDAY NIGHT ACROSS THE SE HALF OF THE CWA SO WILL KEEP CHC
POPS THERE. ON THURSDAY AVN SHOWING DECENT MOISTURE ALONG AND NORTH
OF THE FRONT ACROSS THE SE HALF OF THE CWA. HIGH PRESSURE WILL RULE
FROM THURSDAY NIGHT THROUGH SATURDAY. BY SATURDAY EVENING THE NEXT
SYSTEM WILL MOVE ACROSS THE REGION AND PRODUCE RW/TRW. WE THEN
REVERT BACK TO A SW FLOW ALOFT PATTERN BRINGING CHUNKS OF ENERGY
ACROSS THE AREA WHICH WILL TAP INTO THE EVER PRESENT GULF MOISTURE
TO PRODUCE SCATTERED RW/TRW.

FOR TEMPS...WILL GO WITH A FWC/MAV MOS COMPROMISE.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 30, 2:52 PM CDT, 5 hours 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT TUE APR 30 2002

...SEVERE THUNDERSTORM WATCH 190 IS IN EFFECT FOR PARTS OF
   SOUTHEAST MISSOURI UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST
MISSOURI...

BUTLER.
CARTER.
RIPLEY.
WAYNE.
BOLLINGER.
STODDARD.
NEW MADRID.
PERRY.
CAPE GIRARDEAU.
SCOTT.

THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD STAY ABREAST
OF THIS DEVELOPING SITUATION AND BE PREPARED TO TAKE NECESSARY
PRECAUTIONS. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET
FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

KH
Special weather statement, Apr 30, 4:07 PM CDT, 4 hours 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-302200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT TUE APR 30 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ACROSS THE QUAD
STATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND SOUTH OF AN ELKTON KENTUCKY TO PINCKNEYVILLE
ILLINOIS LINE. AREAS WITHIN THE QUAD STATE REGION NORTH OF THIS
LINE CAN STILL EXPECT SHOWERS AND THUNDERSTORMS...BUT SHOULD REMAIN
BELOW SEVERE LEVELS. THERE CONTINUES TO BE A MODERATE RISK OF SEVERE
WEATHER ACROSS THE ENTIRE QUAD STATE REGION WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING.

DISCUSSION...
A WARM FRONT...ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE
CENTRAL PLAINS...WILL LIFT NORTH TOWARD THE QUAD STATE THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING ALONG AND NORTH OF THE FRONT THIS AFTERNOON AND INTO
TONIGHT. HOW FAR NORTH THIS BOUNDARY WILL REACH BY EARLY WEDNESDAY
MORNING REMAINS UNCERTAIN...BUT CURRENT PROJECTIONS PLACE IT
IN AN EAST-WEST ORIENTATION ALONG THE SOUTHERN BORDERS OF KENTUCKY
AND MISSOURI. THE MAIN SEVERE THREAT WITH THIS SCENARIO WILL BE LARGE
HAIL ALONG AND NORTH OF THE FRONT. SOUTH OF THE BOUNDARY...DAMAGING
WINDS WILL ALSO BE POSSIBLE.

ON WEDNESDAY...THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE JUST TO
THE NORTH AND WEST OF THE QUAD STATE REGION. WITH PLENTY OF LOW LEVEL
MOISTURE...A VERY UNSTABLE AIRMASS...AND STRONG WIND SHEAR IN PLACE
OVER THE REGION...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY WEDNESDAY
AFTERNOON AND INTO WEDNESDAY EVENING.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS...ALONG WITH POSSIBILITY OF STRONG AND
VIOLENT TORNADOES.

PLEASE MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS CONCERNING THIS DEVELOPING AND POSSIBLY
DANGEROUS STORM SYSTEM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT...THEN
AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

&&

JAP
Special weather statement, Apr 30, 6:26 PM CDT, 1 hour 48 minutes before
MOZ076-086-087-100-107>111-114-010027-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT TUE APR 30 2002

...SEVERE THUNDERSTORM WATCH 190 CANCELLED FOR PARTS OF SOUTHEAST
MISSOURI...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI.

BUTLER...CARTER...RIPLEY...WAYNE...BOLLINGER...STODDARD...NEW
MADRID...PERRY...CAPE GIRARDEAU AND SCOTT.

THE ATMOSPHERE HAS STABILIZED SOMEWHAT OVER MUCH OF SOUTHEAST
MISSOURI...AND THE MAIN THREAT OF SEVERE WEATHER HAS ENDED FOR THE
NEXT SEVERAL HOURS. HOWEVER...ISOLATED STORMS COULD BRIEFLY REACH
SEVERE LEVELS...SO PERSONS IN SOUTHEAST MISSOURI SHOULD CONTINUE TO
KEEP AN EYE ON THE WEATHER THIS EVENING.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT AS ANOTHER DISTURBANCE EJECTS EAST FROM THE SOUTHWESTERN
UNITED STATES...AND INTERACTS WITH THE WARM FRONT OVER THE REGION.

MEFFERT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:21 PM CDTSevere Thunderstorm WarningPAHBollinger24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.